Missouri, 2024

Flood and Heavy Rain in Missouri, September 23, 2024

September 23, 2024 · NWS SGF · 6 events in 3 counties and zones

A heavy rainfall event occurred during the period of September 22 and September 23. An area of 2 to 4 inches of rainfall occurred in Webster, Dent and Texas counties which did cause an increase in area creeks and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A heavy rainfall event occurred during the period of September 22 and September 23. An area of 2 to 4 inches of rainfall occurred in Webster, Dent and Texas counties which did cause an increase in area creeks and streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 5:22 AM CST, 53 minutes earlier. Its key messages:

  • Marginal (1 of 5) Risk for severe thunderstorms today in across the eastern Ozarks. Main hazards will be damaging wind gusts up to 60 mph, small hail with isolated instances up to a quarter inch, and brief heavy downpours.
  • Multiple rounds of widespread showers and thunderstorms are expected through tonight (60-85% chance). Most locations will see an additional 0.25 to 1.5 inches of rainfall through tonight, with localized amounts up to 3 to 5 inches.
  • Much cooler temperatures will occur this week with highs in the 70s.
  • Rainfall chances (50-70%) continue to increase for late in the week as confidence increases on track of the next system. There is the potential for widespread and prolonged rainfall with this system.
Area forecast discussion, Sep 23, 5:22 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 AM CDT Mon Sep 23 2024

.KEY MESSAGES...

- Marginal (1 of 5) Risk for severe thunderstorms today in
  across the eastern Ozarks. Main hazards will be damaging wind
  gusts up to 60 mph, small hail with isolated instances up to
  a quarter inch, and brief heavy downpours.

- Multiple rounds of widespread showers and thunderstorms are
  expected through tonight (60-85% chance). Most locations will
  see an additional 0.25 to 1.5 inches of rainfall through
  tonight, with localized amounts up to 3 to 5 inches.

- Much cooler temperatures will occur this week with highs in
  the 70s.

- Rainfall chances (50-70%) continue to increase for late in the
  week as confidence increases on track of the next system.
  There is the potential for widespread and prolonged rainfall
  with this system.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 345 AM CDT Mon Sep 23 2024

Current water vapor imagery depicts the positively-tilted
shortwave trough still situated over the central Plains. Height
falls and associated positive vorticity advection over the last
few hours have provided enough ascent for scattered showers and
thunderstorms to develop across the area. These are expected to
increase in coverage through the morning as the trough
progresses eastward.

Noted on SPC Mesoanalysis, a 60-80 kt upper-level jet over
KS/MO is synoptically forcing weak surface cyclogenesis in NW AR
along a cold front currently analyzed from Michigan, down into
SE MO, and through NW AR, SE OK, and central TX. This will
create a high temperature gradient across our CWA. Highs will be
in the mid-60s NW of I-44 and in the mid-70s SE of I-44. This
front and surface low and their exact positions during the day
will be the focus for additional thunderstorm development this
afternoon, some potentially being strong to severe.

Marginal (1 of 5) Risk for severe thunderstorms today:

As noted in our 00Z observed sounding, deep cloud cover is
keeping environmental lapse rates rather meager in the 5.5-6.5
C/km range. The clouds are not expected to go anywhere today,
which will continue to keep shallow lapse rates across the
region. However, surface low cyclogenesis along the AR/MO border
will reorient the cold front to more SSW-NNE, and should
provide just enough moisture advection ahead of that front to
generate 500-1500 J/kg of MLCAPE characterized by skinny
instability profiles. As heights fall with the approaching
shortwave, thunderstorm development should occur along the front
in an area bounded by east of Hwy 65 and south of I-44. This
could occur as early as 12 PM today. Ahead of the shortwave, 0-6
km shear will increase to 25-35 kts, characterized by
unidirectional hodographs. With this overlapping the marginal
instability, some of these thunderstorms this afternoon in the
eastern Ozarks could become severe (5% chance). Wind gusts up to
60 mph and hail up to the size of quarters will be the main
hazards.

Coverage of these storms will be determined by the degree of
instability. If enough cloud breaks occur in areas across the
eastern Ozarks (increasing low-level lapse rates), and colder
air in the mid-levels advects in with the height falls
(increasing mid-level lapse rates), it seems plausible that
higher coverage of robust updrafts could develop across the
eastern Ozarks. Interacting with the higher range of bulk shear
(30-35 kts), some multicells could cluster into lines,
otherwise, downbursts would be the main wind threats. These
storms would all still have wind gusts up to 60 mph and hail up
to the size of quarters as the main threats.

0.25 to 1.5 inches of additional rainfall through tonight:

A northern-stream shortwave trough digging into the Northern
Plains will modestly amplify the shortwave across our region and
prompt it to slowly progress eastward. With a large zone of
increasing synoptic-scale ascent spread across our area, several
rounds of showers and thunderstorms are expected to continue to
develop and move through our area (60-85% chance). Since the
shortwave will slowly progress eastward, some areas, especially
in the eastern Ozarks, could see multiple thunderstorms. As
such, many areas will see an additional 0.25-1.5" with HREF
LPMMs highlighting some localized areas receiving up to 3-5".
This will introduce a minor and localized flooding threat across
the eastern Ozarks where there's a better chance of multiple
thunderstorms moving over the same area and there are less dry
conditions.

Lingering rain chances into Tuesday:

The front will finally kick through the rest of the region
Monday night and lows will drop into the upper 50s and lower 60s.
With the surface low lifting through east MO and into Illinois,
backside light showers could impact areas toward central MO
(20-40% chance).

Additionally, the aforementioned northern-stream shortwave will
dig into the central Plains through Tuesday. A strong N-S
oriented 100-120 kt upper-level jet will drop through NE and KS.
Left-entrance region synoptic ascent will overspread a small
corridor of weak elevated instability associated with the cold-
core system. This could bring some elevated showers and
thunderstorms into the MO/KS border vicinity Tuesday afternoon
and evening (15-20% chance).

Then, lows Tuesday night will be slightly cooler in the lower to
middle 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 345 AM CDT Mon Sep 23 2024

Much cooler temperatures this week with highs in the 60s and 70s:

The deep shortwave will settle over the eastern CONUS through
mid-week, bringing high pressure in behind the cold front. This
will bring cooler temperatures with highs in the lower to middle
70s Wednesday and Thursday. Ensemble cluster analysis shows
members starting to come into good agreement with the shortwave
cutting off from the main flow aloft, and sitting somewhere
over the southern/central CONUS. The cold core of the upper-
level low would decrease highs into the upper 60s and lower 70s
Friday through Sunday. However, if the cut-off low does not
develop, or stays out of our region, highs could be closer to
the middle 70s. Lows during this whole time period will
consistently be in the 50s.

Rainfall chances (50-70%) continue to increase for late week:

As previously mentioned, models are coming into better agreement
on the scenario discussed in the last two forecast packages
about an upper-level cut-off low squatting somewhere around our
region late this week. Ensemble cluster analysis reveals that
85% of members are now favoring this scenario since the GEFS has
caught onto it (though exact location and intensity of the
upper-level low is still uncertain). Additionally, GFS/ECMWF/CMC
ensemble spaghetti plots of Invest-97L in the Gulf all have the
mean track wrapping into the upper-level low, which would
provide a boost in deep moisture. This scenario could produce
widespread and prolonged rainfall somewhere in the east/central
CONUS late this week, including potentially our CWA (50-70%
chances Thursday through Sunday). The Extreme Forecast Index is
already hitting on our CWA this far out with a value of 0.59 and
1-2 shifts of the statistical tail for QPF, signaling a
potential abnormal precipitation event. Adding confidence, the
WPC has a Slight (2 of 5) Risk for excessive rainfall in our SE
counties for Day 5 (Friday). NBM mean 72-hour precipitation
ending Saturday night has amounts in the 2-5" range.

Everything mentioned above is adding confidence to this
scenario. That being said, any small shift in track and/or
intensity will change rainfall chances and amounts across our
region. For example, a more northward and/or eastward shift
could leave us with less than half an inch of rain (~25th NBM
percentile). Whereas a more westward and/or southward shift
could bring more than 5 inches to portions of the region (~75th
NBM percentile). Trends will continue to be monitored in the
coming days, but consider this a heads-up for a potentially
widespread and prolonged rainfall event late this week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 523 AM CDT Mon Sep 23 2024

At the moment, TAF sites are oscillating between LIFR and IFR
ceilings. There is medium-high confidence that conditions will
oscillate between MVFR, IFR, and LIFR throughout the TAF period
at all TAF sites as there is a 70-90% chance of ceilings
staying below 1 kft through the period. There is a good chance
(50-70%) that TAF sites fall into LIFR, especially before 14Z
and after 03Z.

Additionally, there is a 70-90% chance that showers and/or
thunderstorms will impact the TAF sites at some point during the
period. Confidence on timing is increasing after the first round
of storms has moved through. Expect another round to move
through between the 15-21Z timeframe for JLN and 18-00Z
timeframe for SGF and BBG. Brief heavy downpours, lightning, and
isolated downbursts up to 40-50 mph are possible with any storm,
especially in SGF and BBG.

Otherwise, winds will remain relatively calm at 3-8 kts out of
the north.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
Hazardous weather outlook, Sep 23, 3:55 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
455 AM CDT Mon Sep 23 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
455 AM CDT Mon Sep 23 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered to widespread showers and thunderstorms are ongoing
across southwest Missouri. Lightning and brief heavy downpours
will be the main hazards with any storm this morning.

Rain chances then continue this afternoon and tonight with
lightning and brief heavy downpours being the main hazard with any
storm. There is, however, a Marginal (1 of 5) Risk for the
eastern Ozarks this afternoon and evening with wind gusts up to 60
mph and hail up to the size of quarters being possible.

There is also a minor flooding threat in the eastern Ozarks where
rainfall totals could reach 1 to 2 inches with localized areas
receiving amounts up to 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain and thunderstorm chances increase again late this week
with there being a 50 to 70 percent chance Thursday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

In the hours before

Special weather statement, Sep 23, 2:07 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
307 AM CDT Mon Sep 23 2024

MOZ090-091-230845-
Greene MO-Webster MO-
307 AM CDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEBSTER AND EAST
CENTRAL GREENE COUNTIES THROUGH 345 AM CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm over
Strafford, moving east at 15 mph.

HAZARD...Wind gusts up 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marshfield, Strafford, and Northview.

This includes Interstate 44 between mile markers 87 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 9312 3730 9314 3739 9288 3719 9279
TIME...MOT...LOC 0805Z 255DEG 12KT 3724 9309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Webster

When
September 23, 6:15 AM CST
Where
Webster County, 0.69 mi S of Marshfield
Reported by
Mesonet
Coordinates
37.320, -92.920

A twenty four hour rainfall total of 2.07 inches occurred in Marshfield. This rainfall fell between September 22 and September 23.

Heavy Rain, Texas

When
September 23, 6:38 AM CST
Where
Texas County, 0.55 mi E of Licking
Reported by
Broadcast Media
Coordinates
37.500, -91.860

A 24 hour rainfall total of 3.80 inches fell in Licking. This rainfall fell during the period of September 22 and September 23.

Heavy Rain, Dent

When
September 23, 7:00 AM CST
Where
Dent County, 1.1 mi E of Montauk
Reported by
COOP Observer
Coordinates
37.450, -91.680

A 24 hour rainfall total of 2.42 inches fell at Montauk State Park. This rainfall fell during the period of September 22 and September 23.

Heavy Rain, Dent

When
September 23, 7:00 AM CST
Where
Dent County, 4.43 mi E of Salem
Reported by
CoCoRaHS
Coordinates
37.640, -91.470

A 24 hour rainfall total of 3.68 inches fell east of Salem. This rainfall fell during the period of September 22 and September 23.

Heavy Rain, Dent

When
September 23, 7:11 AM CST
Where
Dent County, 0.55 mi E of Salem
Reported by
Broadcast Media
Coordinates
37.650, -91.540

A 24 hour rainfall total of 3.75 inches fell in Salem. This rainfall fell during the period of September 22 and September 23.

Flood, Dent

When
September 23, 11:00 PM CST
Where
Dent County, 0.84 mi NNW of Montauk to 2.23 mi S of Montauk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.461, -91.706

The Current River at Montauk State Park rose to just below official minor flood stage during the evening of September 23. The river rose three feet in a matter of two hours and caused evacuations at the campgrounds of the park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207404, 1207405, 1207407, 1207408, 1207409, 1207410.